Alert archive / Colorado / Tornado Warnings in 2006

Tornado Warning 14, NWS Denver/Boulder, CO

June 22, 2006Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Jun 22, 2006, 3:01 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2006, 3:01 PM MDT (21:01 UTC)
Expired
Jun 22, 2006, 3:45 PM MDT
In force
44 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Elbert County, CO, Lincoln County, CO

The radar

The Pueblo radar (KPUX), 71 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 3:20 PM MDTTORNADO5 Nw Punkin Center, COFEW LANDSPOUTS REPORTED ON THE GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 12:21 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.0 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 478 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
478 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
1370 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KBOU 222102
TORBOU
COC039-073-222145-
/O.NEW.KBOU.TO.W.0014.060622T2101Z-060622T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
301 PM MDT THU JUN 22 2006

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN LINCOLN COUNTY IN EAST CENTRAL COLORADO
  SOUTHEASTERN ELBERT COUNTY IN EAST CENTRAL COLORADO

* UNTIL 345 PM MDT

* AT 301 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 14 MILES
  NORTHEAST OF KUTCH...OR ABOUT 13 MILES SOUTH OF LIMON. THIS STORM
  WAS MOVING SOUTHEAST AT 35 MPH.  ANOTHER STORM DEVELOPING OVER THE
  SOUTHEAST CORNER OF ELBERT COUNTY JUST NORTHWEST OF PUNKIN CENTER
  WAS ALSO CAPABLE OF PRODUCING A TORNADO AT ANY TIME.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PUNKIN
  CENTER...KUTCH...KARVAL...HUGO...FORDER AND BOYERO.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3923 10371 3889 10407 3845 10406 3866 10330
      3924 10315

$$

BARJENBRUCH
1 follow-up statement
000 
WWUS55 KBOU 222127
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
325 PM MDT THU JUN 22 2006

COC039-073-222145-
/O.CON.KBOU.TO.W.0014.000000T0000Z-060622T2145Z/
LINCOLN CO-ELBERT CO-
325 PM MDT THU JUN 22 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM MDT FOR
SOUTHEASTERN ELBERT AND SOUTHERN LINCOLN COUNTIES...

AT 325 PM MDT...A TRAINED WEATHER SPOTTER REPORTED BRIEF TORNADOES 
NEAR PUNKIN CENTER.  THIS STORM WAS LOCATED NEAR PUNKIN CENTER...OR
ABOUT 28 MILES SOUTH OF LIMON. THIS STORM WAS MOVING SOUTHEAST AT
30 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PUNKIN CENTER...KUTCH...KARVAL...HUGO...FORDER AND BOYERO.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM MDT THURSDAY EVENING
FOR EAST CENTRAL COLORADO.

LAT...LON 3923 10371 3889 10407 3845 10406 3866 10330
      3924 10315

$$


BARJENBRUCH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jun 22, 2:25 PM MDT, 36 minutes earlier.

Area forecast discussion, Jun 22, 2:25 PM MDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
225 PM MDT THU JUN 22 2006

.SHORT TERM DISCUSSION...TNGT-FRI...SURGE OF COOLER OUTFLOW AIR FM
PERSISTENT TSTMS OVR NERN CORNER OF STA ALL MRNG HAVE COOLED AND
STABILIZED THE AMS ACRS THE NRN PTN OF THE PLAINS THIS AFTN.  WILL
THUS REDUCE POPS TO ISOLD THERE THIS EVE.  OVR PALMER DIVIDE AND
FAR NERN PLAINS WHERE TSTMS ARE ONGOING WILL LEAVE SCT POPS THIS EVE.
THE AMS WILL WRM AND DRY FM THE W ACRS THE AREA ON FRI AFTN.  FCST
UPR AIR SOUNDINGS SHW ONLY SML CAPES AT DEN AND NO CAPE OVR MTNS.
WILL KEEP A SLGT CHC OF TSTMS OVR PLAINS AND ERN FTHLLS WITH HIR
POPS NR NERN BRDR.  WITH WRMG TEMPS ALF AND MORE SUN WILL WRM TEMPS
A GUD 10 DEGS ON PLAINS.  WILL MAKE ONLY SML ADJSTMNTS TO MOS TEMP
GDNC VALUES.

.LONG TERM DISCUSSION...THE MODELS SHOW THE UPPER RIDGE CENTER OVER
THE GREAT BASIN FRIDAY NIGHT THROUGH SUNDAY NIGHT.  THE FLOW ALOFT
IS MOSTLY NORTHWESTERLY THROUGH THOSE PERIODS AS WELL.  THERE WILL
LIKELY BE A WEAK TROUGH OR TWO IN THE NORTHWESTERLY FLOW.  THE QG
VERTICAL VELOCITY FIELDS HAVE SOME WEAK UPWARD MOTION PROGGED
SATURDAY AND SATURDAY NIGHT.  IN THE LOWER LEVELS...PRESSURE AND
WIND FIELDS HAVE EASTERLY BOUNDARY LAYER FLOW BOTH SATURDAY
AFTERNOON AND SUNDAY.  MOISTURE-WISE...EARLY SATURDAY LOOKS PRETTY
DRY...MORE SO ON THE ETA...BUT BY LATE IN THE DAY AND SATURDAY NIGHT
IT MOISTENS BACK UP.  SUNDAY STAYS MOIST AS WELL.  THE BOUNDARY
LAYER DEW POINT FIELDS HAVE DECENT MOISTURE OVER THE PLAINS FRIDAY
NIGHT.  QUITE A BIT OF DRYING FOR SATURDAY...BUT BY LATE IN THE
AFTERNOON...LOW LEVEL MOISTURE INCREASES DRAMATICALLY.  DEW POINTS
IN THE 50S COVER ALL THE PLAINS.  THIS CONTINUES INTO MID DAY
SUNDAY...THEN THEY DROP INTO THE 40S F FOR THE AFTERNOON.   THE GFS
KEEPS A DECENT THETA-E AXIS OVER THE PLAINS AND FOOTHILLS THROUGH
ALL THE PERIODS...THE ETA MOVES IT OUT EARLY SATURDAY BUT BRINGS IT
BACK BY EVENING.  THE BEST CAPES ARE FOR SUNDAY LATE DAY...FRIDAY
EVENING IS NOT BAD...AND LATE DAY SATURDAYS ARE THE LEAST
SUBSTANTIAL.  AGAIN...THATS ASSUMING THE ETAS DRYING IS THE
TRUTH.  WILL UP POPS A BIT LEANING MORE TO LESS EXPECTED DRYING ON
SATURDAY AND ALL CONSIDERING THE CURRENT SITUATION OF ACTUALLY
GETTING MEASURABLE PRECIPITATION IN OUR DRAUGHT RIDDEN CWA.  AGAIN
WILL ONLY INCREASING CURRENT GOING POPS A LITTLE BIT MAINLY
SATURDAY.  FOR TEMPERATURES...SATURDAY LOOKS A BIT WARMER THAN
FRIDAY. SUNDAY IS A BIT COOLER.

FOR THE LATER DAYS...MONDAY THROUGH THURSDAY...MODELS HAVE AN UPPER
RIDGE CENTERED FROM THE GREAT BASIN INTO THE FOUR CORNERS THROUGH
THE PERIOD.  THE FLOW ALOFT OVER THE FORECAST AREA IS
NORTHWESTERLY.  THERE WILL LIKELY BE A FEW WEAK TROUGHS EMBEDDED
ALONG WITH A SURGE OF UPSLOPE.  ENOUGH MOISTURE APPEARS TO BE AROUND
SO WILL KEEP LIMITED LATE DAYS GOING ALONG WITH NORMAL TO SLIGHTLY
ABOVE NORMAL TEMPERATURES.
&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GARD/KOOPMEINERS
Hazardous weather outlook, Jun 22, 10:53 AM MDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1053 AM MDT THU JUN 22 2006

COZ030>051-231200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1053 AM MDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS OVER THE NORTHEASTERN CORNER
OF COLORADO LATE THIS MORNING WILL GRADUALLY MOVE INTO NEBRASKA AND
KANSAS BY AROUND MIDDAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE EASTERN
SLOPES OF THE MOUNTAINS BY MID AFTERNOON AND SPREAD TO THE EAST
OVER THE URBAN CORRIDOR AND NORTHEASTERN PLAINS OF COLORADO DURING
THE LATE AFTERNOON AND EVENING.  AMPLE INSTABILITY WILL BE PRESENT
FOR A FEW OF THESE STORMS TO BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.  SUFFICIENT SHEAR WILL BE PRESENT FOR POSSIBLE
TORNADOES FROM SUPERCELL STORMS.

SURFACE DEWPOINTS OVER THE PLAINS HAVE RISEN INTO THE 50S AT MIDDAY
AND UPSLOPE FLOW OVER THE PLAINS WILL CONTINUE TO DRIVE THIS LOW
LEVEL MOISTURE INTO THE EASTERN FOOTHILLS.  AN UPPER LEVEL
DISTURBANCE WILL ADD TO THE INSTABILITY BY PRODUCING WEAK RISING
MOTION IN THE AIR MASS.

ONLY ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED OVER THE WESTERN MOUNTAINS AND HIGH MOUNTAIN VALLEYS WHERE
THE AIR MASS WILL BE DRIER AND MORE STABLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS
THROUGH THE PERIOD.  SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AFTER 200 PM.

GARD/RJK

In the hours before

Local storm report, Jun 22, 1:42 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
142 PM MDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TORNADO          10 SSE FRANKTOWN        39.25N 104.68W
06/22/2006                   DOUGLAS            CO   FIRE DEPT/RESCUE

0132 PM     TORNADO          5 SW ELBERT             39.17N 104.60W
06/22/2006                   ELBERT             CO   PUBLIC

&&

CLB
Local storm report, Jun 22, 1:49 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
149 PM MDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TORNADO          10 SSE FRANKTOWN        39.25N 104.68W
06/22/2006                   DOUGLAS            CO   FIRE DEPT/RESCUE

0132 PM     TORNADO          5 SW ELBERT             39.17N 104.60W
06/22/2006                   ELBERT             CO   PUBLIC

0146 PM     TORNADO          6 SSW ELIZABETH         39.28N 104.64W
06/22/2006                   ELBERT             CO   TRAINED SPOTTER

            STARTING TO DISSIPATE

&&

CLB
Local storm report, Jun 22, 2:27 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
227 PM MDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             5 W ELBERT              39.22N 104.62W
06/22/2006  M0.75 INCH       ELBERT             CO   TRAINED SPOTTER

0146 PM     TORNADO          6 SSW ELIZABETH         39.28N 104.64W
06/22/2006                   ELBERT             CO   TRAINED SPOTTER

            STARTING TO DISSIPATE

0132 PM     TORNADO          5 SW ELBERT             39.17N 104.60W
06/22/2006                   ELBERT             CO   PUBLIC

0130 PM     TORNADO          10 SSE FRANKTOWN        39.25N 104.68W
06/22/2006                   DOUGLAS            CO   FIRE DEPT/RESCUE

&&

JK
Local storm report, Jun 22, 2:54 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
254 PM MDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TORNADO          15 E KIOWA              39.35N 104.18W
06/22/2006                   ELBERT             CO   TRAINED SPOTTER

0200 PM     HAIL             5 W ELBERT              39.22N 104.62W
06/22/2006  M0.75 INCH       ELBERT             CO   TRAINED SPOTTER

0146 PM     TORNADO          6 SSW ELIZABETH         39.28N 104.64W
06/22/2006                   ELBERT             CO   TRAINED SPOTTER

            STARTING TO DISSIPATE

0132 PM     TORNADO          5 SW ELBERT             39.17N 104.60W
06/22/2006                   ELBERT             CO   PUBLIC

0130 PM     TORNADO          10 SSE FRANKTOWN        39.25N 104.68W
06/22/2006                   DOUGLAS            CO   FIRE DEPT/RESCUE

&&

JK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 12:14 AM MDTSevere Thunderstorm WarningBOUMorgan, Weld46 min
Jun 22, 1:21 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert54 min
Jun 22, 1:29 PM MDTTornado WarningBOUDouglas, Elbert46 min
Jun 22, 1:58 PM MDTSevere Thunderstorm WarningBOUElbert62 min
Jun 22, 2:09 PM MDTTornado WarningBOUElbert22 min
Jun 22, 2:13 PM MDTTornado WarningBOUElbert, Lincoln47 min
Jun 22, 3:45 PM MDTTornado WarningBOULincoln45 min

Nearby

Tornado Warnings in Colorado, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.